MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM BIPOLAR COCR 46OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Catalog Number 71322046
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Fall (1848); Joint Dislocation (2374)
Date of Event 05/29/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after the surgery had been performed on (b)(6) 2025, the patient experienced dislocation after falling from bed and a closed reduction was attempted.This adverse event was treated by a revision surgery on (b)(6) 2025, in which the tandem bipolar cocr 46od 28id was removed and it was noticed that the 28mm head was still attached to the stem and the tandem bipolar locking ring was intact.The current health status of the patient is unknown.No further complications were reported.
 
Additional Manufacturer Narrative
Additional information: h6 (health effect - clinical code).Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
B2: outcomes attributed to adverse event.The device was not returned for evaluation.The photographs were reviewed, and revealed the tandem bipolar cocr 46od 28id with the full lock ring intact.The clinical/medical investigation concluded that the x-ray photo confirms the dislocation, and the explant photos confirmed the reported event description.The current health status of the patient is unknown.No further complications were reported.Although fluro-images confirms the dislocation, without comparison imaging we are unable to confirm whether there was adequate fixation in the primary surgery, therefore, we cannot rule out malpositioning or impingement as likely contributing factors.Additionally, it is unclear whether the fall caused the dislocation, or the implant dislocation preceded the patient¿s fall.According to the report, no further complications were reported.The impact to the patient beyond the reported fall, dislocation, closed reduction, and the revision cannot be determined since the patient¿s health status is unknown.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for tandem¿ bipolar and unipolar hip system in warnings reveals that care must be taken to assess the viability of the acetabular, hyaline cartilage and the presence of any irregularity, anomaly, or surface configuration which may predispose to subluxation and/or dislocation of the prosthesis.Also, the patient should be warned that the device does not replace normal healthy bone, and the implant can break or become damaged as a result of strenuous activity or trauma, including heavy labor for occupation or recreation.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include injury, patient condition, postoperative care, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TANDEM BIPOLAR COCR 46OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key22784853
Report Number1020279-2025-01377
Device Sequence Number9906941
Product Code KWY
UDI-Device Identifier03596010492456
UDI-Public3596010492456
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71322046
Device Lot Number24FM17187
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/29/2025
Supplement Date Received by Manufacturer09/26/2025
10/14/2025
Initial Report FDA Received Date08/12/2025
Supplement Report FDA Received Date10/03/2025
10/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown